Texas, 2017

Hail and Damaging Winds in Texas, May 28, 2017

May 28, 2017 · NWS EWX · 24 events in 10 counties and zones

Thunderstorms developed along a cold front. Some of these storms produced severe hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front. Some of these storms produced severe hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 2:20 PM CST, 24 minutes earlier.

Area forecast discussion, May 28, 2:20 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CDT Sun May 28 2017

.UPDATE...
We've issued a Severe Thunderstorm Watch for the entire CWA until 10
pm. Storms have developed along the front and will continue into the
evening. We have already issued a couple of Severe Thunderstorm
Warnings and expect this to continue.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 3:37 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 1:43 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
243 PM CDT SUN MAY 28 2017

TXZ184-185-282030-
Edwards TX-Real TX-
243 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vance, or 14 miles southeast of Rocksprings, moving
east at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vance and Prade Ranch.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2982 10007 3000 10011 3006 9979 2979 9977
TIME...MOT...LOC 1943Z 265DEG 7KT 2992 10000

HAMPSHIRE

The radar

The Laughlin AFB radar (KDFX), 69 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

14 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Edwards

When
May 28, 2:44 PM CST
Where
Edwards County, 0.69 mi S of Carta Vly
Measured
2.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.790, -100.680

A thunderstorm produced baseball size hail in Carta Valley.

Hail, Edwards

When
May 28, 2:55 PM CST
Where
Edwards County, 12.22 mi NE of Rocks Spgs Arpt
Measured
3 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
30.070, -100.020

A thunderstorm produced hail up to tea cup size along Hwy 41 northeast of Rocksprings.

Hail, Real

When
May 28, 2:58 PM CST
Where
Real County, 5.43 mi NE of Vance
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.870, -99.930

A thunderstorm produced golf ball size hail northeast of Vance.

Hail, Real

When
May 28, 3:30 PM CST
Where
Real County, 6.94 mi SE of Vance
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
29.740, -99.930

A thunderstorm produced ping pong ball size hail southeast of Vance.

Hail, Edwards

When
May 28, 3:32 PM CST
Where
Edwards County, 2.16 mi SSE of Rocks Spgs
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
29.990, -100.210

A thunderstorm produced ping pong ball size hail near Rocksprings.

Hail, Val Verde

When
May 28, 3:39 PM CST
Where
Val Verde County, 13.82 mi S of Del Rio Davis Arpt
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
29.720, -100.830

A thunderstorm produced golf ball size hail near the intersection of Hwy 277 and Hwy 377 southwest of Carta Valley.

Hail, Williamson

When
May 28, 4:20 PM CST
Where
Williamson County, 3.45 mi N of Liberty Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.720, -97.920

A thunderstorm produced hail up to quarter size in Liberty Hill.

Hail, Williamson

When
May 28, 4:33 PM CST
Where
Williamson County, 4.19 mi N of Liberty Hill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.730, -97.930

Thunderstorm Wind, Travis

When
May 28, 5:45 PM CST
Where
Travis County, 1.79 mi W of Three Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.450, -97.680

A thunderstorm produced wind gusts estimated at 70 mph that snapped a tree in the front yard of a house in the Wells Branch area.

Thunderstorm Wind, Kendall

When
May 28, 5:50 PM CST
Where
Kendall County, 1.83 mi SW of Boerne Sabina Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.850, -98.740

A thunderstorm produced wind gusts estimated at 70 mph that knocked down some large tree limbs at the end of Rodeo Dr. in Boerne.

Thunderstorm Wind, Travis

When
May 28, 5:55 PM CST
Where
Travis County, 3.29 mi ENE of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.290, -97.690

A thunderstorm produced a down burst with winds estimated at 60 mph that knocked down tree limbs in northeastern Austin.

Thunderstorm Wind, Travis

When
May 28, 5:58 PM CST
Where
Travis County, 4.61 mi NE of Three Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.495, -97.593

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a fence near Dearing Elementary School in Pflugerville.

Thunderstorm Wind, Travis

When
May 28, 5:58 PM CST
Where
Travis County, 1.83 mi NE of Sprinkle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.370, -97.610

A thunderstorm produced wind gusts estimated at 60 mph knocking down tree branches that covered the road along Harris Branch Pkwy. in Manor.

Lightning, Travis

When
May 28, 6:00 PM CST
Where
Travis County, Austin
Property damage
$120,000
Reported by
Newspaper
Coordinates
30.270, -97.740

A thunderstorm produced lightning that caused a house fire at 1142 Delores Ave. in Austin.

Thunderstorm Wind, Kendall

When
May 28, 6:03 PM CST
Where
Kendall County, 2.27 mi SE of Sisterdale
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
29.950, -98.700

A thunderstorm produced wind gusts estimated at 70 mph that blew down numerous trees on the property of the Sisterdale COOP observer.

Thunderstorm Wind, Travis

When
May 28, 6:08 PM CST
Where
Travis County, 2.39 mi NNE of Manor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.360, -97.530

A thunderstorm produced wind gusts estimated at 60 mph that knocked down small tree limbs in Manor. This storm also produced penny size hail.

Hail, Travis

When
May 28, 6:08 PM CST
Where
Travis County, 2.39 mi NNE of Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.360, -97.530

A thunderstorm produced penny size hail and wind gusts estimated at 60 mph in Manor.

Hail, Travis

When
May 28, 6:35 PM CST
Where
Travis County, 1.92 mi WSW of Austin-Bergstrom Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.190, -97.700

A thunderstorm produced quarter size hail near the intersection of Burleson Rd. and McKinney Falls Pkwy. in southeastern Austin.

Hail, Blanco

When
May 28, 6:48 PM CST
Where
Blanco County, 3.51 mi S of Twin Sisters
Measured
1 in hail
Reported by
Public
Coordinates
29.950, -98.410

A thunderstorm produced quarter size hail one mile north of Hwy 306 on Hwy 281 south of Blanco.

Hail, Uvalde

When
May 28, 6:56 PM CST
Where
Uvalde County, Knippa
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
29.300, -99.630

A thunderstorm produced golf ball size hail in Knippa.

Hail, Uvalde

When
May 28, 6:57 PM CST
Where
Uvalde County, Knippa
Measured
2 in hail
Reported by
Public
Coordinates
29.300, -99.630

A thunderstorm produced hen egg size hail in Knippa.

Thunderstorm Wind, Comal

When
May 28, 7:00 PM CST
Where
Comal County, 2.27 mi SW of Spring Branch
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.850, -98.430

A thunderstorm produced wind gusts estimated at 70 mph that blew down some four to five inch diameter tree limbs.

Hail, Comal

When
May 28, 7:06 PM CST
Where
Comal County, 1.83 mi NE of Bulverde
Measured
1.25 in hail
Reported by
Public
Coordinates
29.750, -98.450

A thunderstorm produced hail up to half dollar size in Bulverde.

Thunderstorm Wind, Caldwell

When
May 28, 7:34 PM CST
Where
Caldwell County, 1.38 mi WNW of Martindale
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.860, -97.840

A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees in and around Martindale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697877, 697878, 697879, 697880, 697881, 697882, 697883, 697884, 697895, 697896, 697897, 697899, 697900, 697906, 697901, 697902, 697905, 697885, 697886, 697887, 697888, 697903, 697889, 697904.